Climbing the hill

After I started eating again, things moved pretty quickly. It seemed like only three weeks or so and all of a sudden I noticed the pain was gone. There was probably a good reason for this, which I’ll get into in a bit.

After a month I went back to work. Probably too early since I’d get fatigued and have to take a nap or two. As I  mentioned earlier, I work at home so it wasn’t all that big a deal. I did have to attend a company event in our area which was a bit of a challenge. It included meals, and I still had pain (at the time) and zero taste. Still, It worked out OK. By the weekend though, I was wiped out.

A few weeks after I started eating, it was deemed I no longer needed the tube. (Actually, I deemed it). So off to my digestive doctor I went. He said they normally just handle that in the office. But when I got there, he started hedging, saying we could reschedule and do it in the hospital with anesthesia. After all, there would be some pain. There’s a surprise. I opted to gut it out. So I laid down. He said “Ready?”. I said “Go for it.” And….

POP!

He jerked that thing out like a dandelion on a lawn. I was cracking up so much about the huge pop sound it made I really didn’t notice the pain, which wasn’t much. What a relief.

One of the things they didn’t mention when I started this trip was that I’d have to be weaned off the battery of medication I was taking during treatment. Most of this, like the anti-nausea stuff you can just stop. One of the things you can’t is the opiate based pain patches. And I was still on the large dose from when I was heavier, which was causing issues. Like, every three days when it wore off, I’d feel miserable and usually retch. My wife tells me I’d stop breathing at night as well.

And so I started the process of lowering the dosage every few weeks. About halfway there, I got a good taste of what misery withdrawal is. I was feeling pretty good for weeks, and all of a sudden one Saturday I started feeling really fatigued. By Sunday I was a mess. It’s hard to describe how awful I felt. Think of the worse hangover you’ve had, with the flu. I popped some hydrocodone and in a few hours the ship righted enough to take a shower. That’s when I noticed that my fentanyl patch had gone missing. After that, I made sure it was in a place that I could both see and feel.

At some point, the patch dosage is too low for your body to feel. For me, that was the second to lowest dose. That step was tough, but not as bad as the big dose wearing off. I spent a week or so needing naps in the afternoon. It was also when I started noticing my throat being scratchy after eating rougher food.

And body aches.

They were non existent on the patch. Now I was finding that I paid dearly for over-doing things. I found that laying around for months had reduced my muscle mass quite a bit. I found normal tasks would exhaust me and I’d spend the next day on the couch. One of my doctors said – ‘baby steps’, start off real slow. Hard to do when the house needs fixing from stuff I’d ignored all summer. Like the bricks on the chimney. But he’s right. Over doing it then having to recover for a few days is not the way to do things.

It’s a long, uphill climb that’s getting easier by the day.  Every few weeks I notice something starts working, or working better. As I went along, I kept thinking of what an older priest once said on a retreat – “At my age, if it doesn’t hurt, it’s not working.”

I guess the word for the fall is “patience”.